Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 139, NWS Kansas City, MO

June 1, 2000Gentry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 1, 2000, 5:22 PM CDT for Gentry County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 5:22 PM CDT (22:22 UTC)
Expired
Jun 1, 2000, 6:15 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 165 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:45 PM CDTHail 0.75Alanthus Grove, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 012223
SVRMCI
MOC075-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
522 PM CDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENTRY COUNTY IN NORTHWEST MISSOURI

* UNTIL 615 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF STANBERRY...OR ABOUT 14 
  MILES EAST OF MARYVILLE...MOVING EAST AT 30 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GENTRY AT 535 PM CDT
  ALBANY AT 545 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4039 9461 4012 9460 4014 9424 4038 9425

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT THU JUN 1 2000

FCST CHALLENGES:  TEMPS TONIGHT AND FRIDAY...LOCATION OF TSRA
INITIATION THIS AFTN...DURATION OF SHRA AND TSRA TONIGHT

VI LOOP SHOWS ENHANCED CU FIELD STRETCHING FRM NE IA INTO NW MO
INADV OF SFC CDFNT THAT WAS ALIGNED FROM OAX THRU GCK. WSR88D
NETWORK SHOWING SCT POST FRONT SHRA ACRS NE AND CTL NE.  NO SEEING
ANY SIGNS OF STG FNTL CONVERGENCE WITH SFC DATA...WITH FAIRLY
UNIFORM SFC WND FIELD ACRS ALL CWA.

MODELS DEVELOP CONVECTION OVR NW CORNER OF CWA BY 00Z. SBCAPE VALUES
IN THE 1500-2000 J/KG RANGE AND FCST LIS IN THE -4 TO -6 RANGE.  THESE
FACTORS COMBINED WITH FAIRLY UNIDIRECTIONAL WND FIELD SUGGEST MAIN
WX THREAT WL BE WND AND SOME HAIL.  DEEP LAYER SHEAR AND 0-3KM SHEAR
VECTORS BOTH HINT THAT XTRM NW MO MAY SEE A CPL ROTATING STORMS...
BUT FAVORABLE SPD AND DIRECTIONAL SHEAR WONT LAST TOO LONG AS FNT
PROGGED TO SURGE SEWD. BEST UVMS PROGGED TO OCCUR INADV OF FNT
THUS...SVR POTL WL BE CONFINED TO EVENING HOURS ACRS NRN ZONES
BUT... MAY LINGER UNTIL MIDNIGHT IN THE SE.  NONETHELESS...WL GO
WITH HIGH CHC OR LIKELY POPS FOR ALL OF CWA TONIGHT.

UPR FLOW SUGGESTS FRONT MAY STALL OUT TO THE SOUTH OF CWA.  WL KEEP
CHC POPS GOING ALNG SRN STRIPE OF COUNTIES DUE TO THEIR PROXIMITY
TO STALLED FRONT.  MOST OF CWA WL DRY OUT EARLY IN THE DAY FRIDAY.
AS UPR SUPPORT SCOOTS NEWD...ALL OF CWA SHULD BE DRY BY FRI AFTN.
APPROACH OF ANOTHER UPR SYSTEM IN NW FLOW WL ENHANCE ISEN LIFT
AND WAA LATE FRI NITE.  AM CONCERNED THAT A FEW SCT SHRA AND TSRA
MAY DEVELOP BUT...THINK MAIN FOCUS WL BE FURTHER NORTH ACRS IA AND
NE. PRVS FCST HAS CHC FOR SCT TSRA/SHRA ON SAT BUT SHORT TERM
MODELS NOT GENERATING ANY PCPN FOR CWA.  MAY WAIT FOR ANOTHER
FCST CYCLE BEFORE DROPPING MENTION OF POPS.

MUCH WELCOMED COOLER AIR MASS MOVES INTO THE AREA FRI AND FRI NITE.
PRVS FCST NUMBJERS LOOK PRETTY GOOD. TEMPS TONIGHT MAY BE A LTL COOL
BASED ON GRIDDED TEMPS AND MAY BUMP UP A CAT.

WONT MAKE ANY CHANGES TO EXTENDED AS...FCST STILL LKS DRY AND TEMPS
LOOK REASONABLE.

.EAX...NONE.

24

In the hours before

Special weather statement, Jun 1, 1:00 PM CDT, 4 hours 22 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUN 1 2000

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

FORECAST: STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS
EXTREME EASTERN KANSAS AND NORTHWEST MISSOURI. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AS EARLY AS 6 PM ALONG AND WEST OF I-35 FROM
BETHANY SOUTHWESTWARD THROUGH THE KANSAS CITY METRO AREA AND BETWEEN
7 AND 9 PM FURTHER TO THE EAST. DAMAGING WINDS AND HAIL ARE THE
PRIMARY SEVERE WEATHER THREATS ACROSS THE OUTLOOK AREA. LOCALLY
HEAVY RAINFALL IS ALSO A POSSIBILITY WITH STORMS TONIGHT. THE THREAT
OF SEVERE THUNDERSTORMS SHOULD DIMINISH BY MIDNIGHT ALONG AND WEST
OF I-35 AND LINGER UNTIL 2-4 AM IN LOCATIONS TO THE EAST. EMERGENCY
MANAGERS SHOULD PREPARE THIS AFTERNOON FOR POSSIBLE SPOTTER
ACTIVATION TONIGHT.

DISCUSSION: A COLD FRONT OVER SOUTHEAST NEBRASKA THIS AFTERNOON WILL
SLOWLY SWEEP ACROSS THE OUTLOOK AREA TONIGHT. VERY MOIST AND
UNSTABLE AIR IN PLACE OVER THE REGION AHEAD OF THE FRONT WILL
PROVIDE THE NECESSARY FUEL FOR THUNDERST]ORM DEVELOPMENT THIS EVENING
AS LOW LEVEL WINDS CONVERGE JUST AHEAD OF AND WITH THE FRONTAL
PASSAGE. COOLER AND MORE STABLE AIR WILL FOLLOW THE FRONT LATER
TONIGHT.

BODNER
Local storm report, Jun 1, 4:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    2 NW PICKERING            MO   .75 INCH HAIL
06/01/00   NODAWAY
Local storm report, Jun 1, 4:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    7 NW PARNELL              MO   1 INCH HAIL
06/01/00   NODAWAY                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:29 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth61 min
Jun 1, 5:28 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth62 min
Jun 1, 6:44 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.